Skip to Accessibility Tools Skip to Content Skip to Footer
portrait of the author

Mattias’ TSW Story

The Editorial Team at AtopicDermatitis.net is highlighting people in the eczema community and their healing journeys in a series of Instagram Interviews. To kick it off, we talked to the guy behind the @tsw.journey Instagram account, Mattias M. We asked Mattias, “What is your personal experience with eczema?” Here’s his story:

Eczema from childhood to adulthood

My personal story with eczema and topical steroid withdrawal (TSW) first started with mild hydrocortisone when I was a child and went to daycare. It continued like that from time to time, as I used it when it was needed until I went to second grade. After that, I didn’t need to use it anymore and I was free from eczema, or so I thought.

Eczema’s comeback

When I was around 23 years old, I was studying to be a commercial photographer, and it began to come back. At the time I was studying, I ate a lot of processed foods, sugar, and other forms of unhealthy things like chocolate, crisps, ice cream, etc. I drank more alcohol than usual, as well.

Itching everywhere

I first noticed that I got an itch on my sleeves which, of course, I couldn’t resist scratching. The itching became worse pretty quick. Soon after that, my neck started to itch and I ended up with eczema on both arms and neck. I went to my local doctor and got a prescription of topical steroids.

Steroids for the rest of my life?

I used steroids for a period of maybe four to six weeks, where I’d apply the cream a couple of times each day. The eczema disappeared for a while after that. Then it came back, so I went back to the doctors and got the same prescription again of topical steroids. The eczema disappeared again after that and I went on with my summer when eczema came back for the third time. After that time, I went to the local doctor and I asked them to send me to the dermatology clinic.

A short visit with the dermatologist

After around three weeks I had an appointment with a doctor at a dermatology clinic. When I arrived he took a quick body check and he said that eczema is incurable and that I have to use topical steroids in periods when I needed it for the rest of my life. I tried to get some answers from the doctor of what he had told me, asked him about what maybe could be triggering eczema’s reappearance. But I felt like he didn’t have much time for me anymore, standing next to the door waiting for me to leave so he could help the next patient in line. Unfortunately, the five minutes of his valuable time that he had given me was over.

On an eczema roller coaster

This time I got two different creams to use. First, Betnovat which is a combination of a strong topical steroid and an antibiotic to rid my body of possible infections. I was instructed to use this for 14 days and then start to use a topical steroid cream for six weeks. Oh my, my skin got so clear after these six weeks, but it did not last long. I noticed only a week or two after, that the red patches were appearing again. Sigh!

Starting to think twice about treatment

I got kinda terrified and confused about the whole situation and didn’t know if I should use these creams again, but it felt worthless because it only seemed to work when I used them.

A downward spiral

I have a wonderful girlfriend who did not want me to use the steroids again after she had done a lot of research of her own on the topic. She wanted me to try out natural treatments and creams instead. I remember as winter was approaching and my skin got even worse. I tried to cut off alcohol, sugar, and gluten. I remember feeling my self-esteem getting really low, and feeling hopeless and ashamed of my skin.

Finding information

I remember one day my girlfriend wanted me to try a series of natural skincare such as shampoo, oil, cream and supplements called Q for Skin. I booked a telephone meeting with one of the founders of this brand and talked with her a lot about eczema and how to prevent it the natural way. She informed me of things I didn’t know. One of those things was International Topical Steroid Addiction Network (ITSAN).

Learning about TSW

When I first read on ITSAN, I realized something I haven’t seen or heard of before: topical steroid withdrawal (TSW). It felt truly relieving to find it, and the more I was reading on the site, the more accurate it became that this was the thing I was suffering from.

The healing process

Now I’m steroid-free since August 2017 and have been improving, still healing and taking day by day. I have come a long way on the road to healing. I am more grateful than ever with my body and I do think twice before I put something in my mouth to eat.

Follow Mattias’ healing journey on Instagram at @tsw.journey. Read the rest of our Instagram Interview with Mattias.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AtopicDermatitis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll